Phosphate depletion and glucocorticoid-induced hyperphosphatemia in lymphoblastic leukemia

David R. Clarkson, Joan Blondin, Philip E. Cryer

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

Phosphate depletion, with hypophosphatemia, hypophosphaturia, and depressed erythrocyte ATP, developed in a young man with lymphoblastic leukemia who habitually consumed daily approximately 12 g of calcium carbonate, an agent known to depress phosphate absorption. Symptoms included malaise, weakness, anorexia, and nausea. On two occasions, the administration of large doses of prednisone was associated with marked, though transient, hyperphosphatemia (with reciprocal hypocalcemia) and phosphaturia and depression of the tubular reabsorption of phosphate. This glucocorticoid-induced hyperphosphatemia may reflect lysis of neoplastic lymphoid cells with a consequent release of intracellular phosphate into the extracellular fluid.

Original languageEnglish
Pages (from-to)611-616
Number of pages6
JournalMetabolism
Volume22
Issue number4
DOIs
StatePublished - Apr 1973

Fingerprint

Dive into the research topics of 'Phosphate depletion and glucocorticoid-induced hyperphosphatemia in lymphoblastic leukemia'. Together they form a unique fingerprint.

Cite this